Renal tubular acidosis and hypophosphataemia after treatment with nucleoside reverse transcriptase inhibitors : AIDS

Secondary Logo

Journal Logo

Correspondence

Renal tubular acidosis and hypophosphataemia after treatment with nucleoside reverse transcriptase inhibitors

Morris, Andrew A. M.; Baudouin, Simon V.; Snow, Michael H.

Author Information
  • Free

Renal tubular dysfunction occurs in a substantial proportion of HIV-infected patients treated with the nucleotide analogue, adefovir [1]. Tubulopathy appears to be a rare side-effect of other nucleotide and nucleoside analogues, although it has been reported in patients receiving cidofovir [2] and didanosine [3]. We report similar complications in a patient treated with the nucleoside reverse transcriptase inhibitors (NRTI), stavudine and lamivudine.

The patient was diagnosed at the age of 34 years from cord blood donated after the delivery of her first child. It appears that she was infected heterosexually. She had had no AIDS-defining conditions, but at diagnosis her CD4 cell count was 213/μl and her HIV-RNA level was 186 × 103 copies/ml. She was initially treated with zidovudine, lamivudine and indinavir, together with prophylactic cotrimoxazole (960 mg three times per week). After 2 months, nevirapine was substituted for indinavir because of gastrointestinal intolerance. Six months into treatment, the patient developed zidovudine-induced anaemia, her haemoglobin level falling to 4.1 g/dl, with resolution on substituting stavudine for zidovudine. Response to treatment was good, the HIV-RNA level suppressing to less than 40 copies/ml and the CD4 cell count rising to 360/μl, 13 months after commencing therapy.

At this stage, she developed severe nausea and all her treatment was interrupted. Ten days later she was noted to have a metabolic acidosis (pH 7.17), hypokalaemia (2.1 mmol/l) and hypophosphataemia (0.09 mmol/l). The plasma lactate concentration was raised (4.4 mmol/l), but the acidosis was predominantly caused by excessive urinary bicarbonate loss and there was a low renal threshold for phosphate (Table 1). There was mild generalized aminoaciduria but no glycosuria.

T1-27
Table 1:
Biochemical findings in our patient.

The patient was treated with continuous venovenous haemofiltration for 4 days and with supplements of bicarbonate, potassium and phosphate (initially 160 mmol/24 h). The supplements were withdrawn after approximately 3 weeks, when the renal threshold for phosphate was virtually normal (tubular maxiumum for phosphate/glomerular filtration rate; Tmp/GFR 0.70 mmol/l); it was completely normal by 6 months (Tmp/GFR 1.40 mmol/l). Two weeks after her initial presentation, the patient developed: (i) mild hypocalcaemia, which was treated with alfacalcidol; (ii) thrombocytopenia, which resolved with infusions of gamma globulin; and (iii) a sensorimotor axonal peripheral neuropathy, associated with severe weakness, which has gradually improved over 6 months. The patient is reluctant to restart any antiviral treatment but is considering the combination of a non-NRTI with dual protease inhibitor therapy.

Renal tubular disorders have not been reported with nevirapine and our patient's low viral load at the time makes it unlikely that her problems were a direct result of HIV infection. Renal tubular acidosis can complicate treatment with high doses of cotrimoxazole [4], but it is accompanied by hyperkalaemia, involves the distal tubule and has not been reported at the doses used in our patient. In contrast, our patient's problems closely resemble the renal tubular disorders previously reported with nucleoside and nucleotide analogues [1–3]. In all cases, the defect has involved the proximal convoluted tubule, with prominent renal tubular acidosis and hypophosphataemia. Moreover, renal tubular dysfunction has generally developed only after prolonged exposure to the relevant drug.

Adefovir nephrotoxicity depends on renal tubular cell uptake, mediated by the human renal organic anion transporter 1 [5]. The intracellular mechanism of toxicity is unknown. Adefovir diphosphate and NRTI triphosphates inhibit DNA polymerase γ, the enzyme responsible for the replication of mitochondrial DNA (mtDNA). MtDNA depletion has been demonstrated in cases of zidovudine-induced myopathy and may be responsible for other side-effects of NRTI [6]. Fanconi syndrome is well recognized in patients with mitochondrial disorders, including an inherited form of mtDNA depletion [7]. We suspect that our patient's tubular dysfunction may have resulted from stavudine- or lamivudine-induced depletion of mtDNA in the renal tubular cells, leading to mitochondrial dysfunction. Our patient's high blood lactate concentration would be consistent with mitochondrial dysfunction, but we have been unable to prove this because a renal biopsy was not considered clinically justifiable.

Andrew A. M. Morris

Simon V. Baudouin

Michael H. Snow

References

1. Fisher E, Brosgart C, Cohn D, et al. Safety of adefovir dipivoxil (ADV) and incidence of proximal tubular disorders (PRTD) in a placebo-controlled trial in patients with advanced HIV disease.6th Conference on Retroviruses and Opportunistic Infections. Chicago 1999 [Abstract 678].
2. Vittecoq D, Dumitrescu L, Beaufils H, Deray G. Fanconi syndrome associated with cidofovir therapy. Antimicrob Agents Chemother 1997, 41: 1846. 1846.
3. Crowther MA, Callaghan W, Hodsman AB, Mackie ID. Dideoxyinosine-associated nephrotoxicity. AIDS 1993, 7: 131 –132.
4. Ho ES, Lin DC, Mendel DB, Cihlar T. Cytotoxicity of antiviral nucleotides adefovir and cidofovir is induced by the expression of human organic anion transporter 1. J Am Soc Nephrol 2000, 11: 383 –393.
5. Sheehan MT, Wen S-F. Hyperkalaemic renal tubular acidosis induced by trimethoprim/sulphamethoxazole in an AIDS patient. Clin Nephrol 1998, 50: 188 –193.
6. Brinkman K, ter Hofstede HJM, Burger DM, Smeitink JAM, Koopmans PP. Adverse effects of reverse transcriptase inhibitors: mitochondrial toxicity as common pathway. AIDS 1998, 12: 1735 –1744.
7. Moraes CT, Shanske S, Trischler H-J. et al. mtDNA depletion with variable tissue expression: a novel genetic abnormaliaty in mitochondrial diseases. Am J Hum Genet 1991, 48: 492 –501.
© 2001 Lippincott Williams & Wilkins, Inc.